Alert archive / Texas / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 39, NWS Brownsville, TX
NWS Brownsville, TX issued this severe thunderstorm warning at May 27, 2024, 7:51 PM CDT for Starr County, Zapata County, Texas. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 27, 2024, 7:51 PM CDT (00:51 UTC)
- Expired
- May 27, 2024, 8:30 PM CDT
- In force
- 39 min
- Issued by
- NWS Brownsville, TX
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Starr County, TX, Zapata County, TX
The radar
The Brownsville radar (KBRO), 160 km from the middle of the area, began a volume at 00:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Brownsville Intl, TX (KBRO), launched 00:00Z, 0.9 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3611 J/kg
- Mixed-layer CIN
- -204 J/kg
- Mixed-layer LCL
- 904 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 23 m²/s²
- 0-3 km storm-relative helicity
- 80 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.6
The text
As transmitted.
135
WUUS54 KBRO 280051
SVRBRO
TXC427-505-280130-
/O.NEW.KBRO.SV.W.0039.240528T0051Z-240528T0130Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Brownsville TX
751 PM CDT Mon May 27 2024
The National Weather Service in Brownsville has issued a
* Severe Thunderstorm Warning for...
Western Starr County in Deep South Texas...
Southeastern Zapata County in Deep South Texas...
* Until 830 PM CDT.
* At 750 PM CDT, severe thunderstorms were located along a line
extending from 24 miles southwest of Fronton to 11 miles south of
Roma Park to 25 miles southwest of La Grulla, moving north at 45
mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Rio Grande City, Roma, Escobares, El Sauz, Lopeno, Garciasville, La
Rosita, La Grulla, New Falcon, and La Victoria.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in Brownsville.
Large hail, damaging wind, and continuous cloud to ground lightning
are occurring with these storms. Move indoors immediately. Lightning
is one of nature's leading killers. Remember, if you can hear
thunder, you are close enough to be struck by lightning.
If on or near Falcon Lake, get away from the water and move indoors
or inside a vehicle. Remember, lightning can strike out to 15 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.
&&
LAT...LON 2678 9896 2626 9858 2624 9867 2627 9872
2629 9871 2630 9875 2631 9874 2633 9875
2633 9879 2637 9880 2635 9890 2639 9893
2637 9895 2640 9896 2640 9908 2643 9911
2650 9910 2654 9917 2672 9921 2677 9924
TIME...MOT...LOC 0050Z 185DEG 41KT 2625 9944 2623 9905 2597 9888
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
HALLMAN2 follow-up statements
375
WWUS54 KBRO 280116
SVSBRO
Severe Weather Statement
National Weather Service Brownsville TX
816 PM CDT Mon May 27 2024
TXC427-505-280130-
/O.CON.KBRO.SV.W.0039.000000T0000Z-240528T0130Z/
Starr TX-Zapata TX-
816 PM CDT Mon May 27 2024
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM CDT
FOR WESTERN STARR AND SOUTHEASTERN ZAPATA COUNTIES...
At 816 PM CDT, severe thunderstorms were located along a line
extending from 15 miles west of Falcon Dam to near Roma High School
to 7 miles south of Los Garzas, moving north at 45 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Rio Grande City, Roma, Escobares, El Sauz, Lopeno, Garciasville, La
Rosita, La Grulla, New Falcon, and La Victoria.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Brownsville.
If on or near Falcon Lake, get away from the water and move indoors
or inside a vehicle. Remember, lightning can strike out to 15 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.
&&
LAT...LON 2678 9896 2626 9858 2624 9867 2627 9872
2629 9871 2630 9875 2631 9874 2633 9875
2633 9879 2637 9880 2635 9890 2639 9893
2637 9895 2640 9896 2640 9908 2643 9911
2650 9910 2654 9917 2672 9921 2677 9924
TIME...MOT...LOC 0116Z 185DEG 41KT 2654 9941 2652 9902 2626 9885
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
HALLMAN749
WWUS54 KBRO 280129
SVSBRO
Severe Weather Statement
National Weather Service Brownsville TX
829 PM CDT Mon May 27 2024
TXC427-505-280138-
/O.EXP.KBRO.SV.W.0039.000000T0000Z-240528T0130Z/
Starr TX-Zapata TX-
829 PM CDT Mon May 27 2024
...THE SEVERE THUNDERSTORM WARNING FOR WESTERN STARR AND SOUTHEASTERN
ZAPATA COUNTIES WILL EXPIRE AT 830 PM CDT...
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However, small
hail, gusty winds and heavy rain are still possible with these
thunderstorms.
A Severe Thunderstorm Watch remains in effect until midnight CDT for
Deep South Texas.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Brownsville.
&&
LAT...LON 2678 9896 2626 9858 2624 9867 2627 9872
2629 9871 2630 9875 2631 9874 2633 9875
2633 9879 2637 9880 2635 9890 2639 9893
2637 9895 2640 9896 2640 9908 2643 9911
2650 9910 2654 9917 2672 9921 2677 9924
TIME...MOT...LOC 0128Z 185DEG 41KT 2666 9940 2664 9901 2638 9884
$$
HALLMANWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Brownsville, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 6:10 PM CDT, 1 hour 41 minutes earlier.
Area forecast discussion, May 27, 6:10 PM CDT, 1 hour 41 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Brownsville TX
610 PM CDT Mon May 27 2024
...New AVIATION...
.SHORT TERM...
(Tonight through Tuesday night)
Issued at 242 PM CDT Mon May 27 2024
Key Messages:
* Marginal Severe Weather Risk western portions this evening
* Elevated heat index values will be back Tuesday afternoon
Western sections of the CWA are in a marginal risk of severe weather
outlook through tonight. The eastern half of the CWA is in a general
thunderstorm outlook. Some convection has developed to the west over
the Sierra Madre Oriental Range and may drift towards the Rio Grande
Plains and Upper/Mid Valley with the flow aloft this afternoon as a
weak, destabilizing short wave trough moves through the extant H5
ridge. Models depict ample CAPE and moderately steep lapse rates to
the west, so if any deeper cells develop and can maintain integrity,
there could be a large hail and damaging wind threat. These cells
will likely remain unorganized and isolated in nature, however. For
Tuesday night, the CWA is in a general tstorm outlook supporting a
slightly diminished threat.
Overnight temps will remain warm, in the upper 70s to lower 80s,
with heat index values ranging from the upper 70s across the
Ranchlands to the lower 90s for the Lower RGV. As the erstwhile mid-
level ridge erodes to the north and its center slips subtly to the
west in the short term, the heat will ease up a bit. For Tuesday,
most inland temperatures will still hit or exceed the century mark,
supporting heat index readings above heat advisory criteria (111 to
115 degrees) for a few hours. Low temperatures Tuesday night may
drop a degree or so, but heat index values will still mirror those
of tonight, ranging from the upper 70s to the lower 90s, or at least
in that neighborhood by dawn's first light.
Since winds have relaxed a bit, wave heights are also decreasing and
the rip current risk will likely drop to moderate on Tuesday.
&&
.LONG TERM...
(Wednesday through next Monday)
Issued at 242 PM CDT Mon May 27 2024
Key Messages:
*Above normal high and low temperatures
*Very little rain chances
The mid-level ridge continues to be the dominant feature for the long
term forecast period even though it does move a bit to the south-
southwest by Thursday. This will allow for the heat to continue to
be the biggest talking point in this forecast discussion. The high
temperatures for the long term forecast period are expected to be in
the range of upper 90s along the coast and the barrier island, to
the triple digits for the rest of Deep South Texas and the Rio
Grande Valley. However, with the onshore flow at the surface
bringing in plenty of humidity to the region, the temperatures will
feel hotter than that. With heat indices in the range of 105-114
each day. However, some days within the long term forecast period
are rather questionable on if a Heat Advisory is needed or not.
While the heat indices will be meeting that criteria, it is a
question of if the heat indices will be that high for an extended
period of time or if there will be enough spatial coverage for it as
well. As of the latest model guidance, Friday and Saturday look to
be the mostly likely for needing a Heat Advisory the inland portions
of the area. On the other hand, the rest of the long term forecast
period indicates that a Special Weather Statement about the heat
indices might be enough. Further shifts will have to continue to
monitor this developing situation and see how the models continue to
trend.
To add on to this situation, the overnight low temperatures are also
expected to be above normal as well. Nightly low temperatures are
expected to be in the range of upper 70s to low 80s. At the same
time, the humidity at night will result in heat indices at night
being in the range of upper 70s in the Northern Ranchlands, to upper
80s in the Lower Rio Grande Valley.
By Friday, the pressure gradient over the region is expected to
strengthen as a thermal low pressure over Mexico interacts with a
building high pressure over northeast Mexico, which could result in
a Wind Advisory for Cameron, Willacy, and Kenedy counties on that
day.
Finally, the rain chances for the long term forecast are still quite
low, but they are not zero. It is possible that some convection
could fire up along the Sierra Madre and then move into the Northern
Ranchlands. However, any showers or thunderstorms that do so will be
moving into an unfavorable environment as the middle and upper
levels of the atmosphere are still dry aloft and stable thanks to
the mid-level ridge.
&&
.AVIATION...
(00Z TAFS)
Issued at 607 PM CDT Mon May 27 2024
Hazy conditions continue across the region this evening along
with lowered ceilings. MVFR conditions will prevail through the
TAF period. Winds will decrease overnight allowing for some
patchy fog to develop. Winds will increase after daybreak with
gusts up to around 20 kts for the afternoon.
&&
.MARINE...
Issued at 242 PM CDT Mon May 27 2024
Now through Tuesday night...With slightly weaker winds compared
to previously, moderate southeast breezes and moderate wave
heights will prevail in the short term. High pressure across the
Gulf will provide the driving force for the seasonal winds.
Wednesday through Next Monday...Moderate southeasterly winds and
moderate seas are likely through next Monday. With a thermal low
over Mexico and high pressure over the Gulf of Mexico, the pressure
gradient is going to be enhanced, which will result in Small Craft
Exercise Caution for a majority of the day. Small Craft Advisories
become more likely by Friday and last through the rest of the
period.
&&
.PRELIMINARY POINT TEMPS/POPS...
BROWNSVILLE 81 95 81 95 / 10 10 10 10
HARLINGEN 78 99 78 98 / 20 10 10 10
MCALLEN 81 101 80 100 / 20 10 10 10
RIO GRANDE CITY 80 101 78 101 / 40 10 20 10
SOUTH PADRE ISLAND 82 86 82 87 / 10 10 10 10
BAYVIEW/PORT ISABEL 80 92 80 93 / 10 10 10 10
&&
.BRO WATCHES/WARNINGS/ADVISORIES...
TX...Excessive Heat Warning until 8 PM CDT this evening for
TXZ248>255-353.
Heat Advisory until 8 PM CDT this evening for TXZ351-354-355.
High Rip Current Risk until 7 PM CDT this evening for TXZ451-454-
455.
GM...None.
&&
SHORT TERM...54
LONG TERM....64
AVIATION...68In the hours before
Special weather statement, May 27, 7:33 PM CDT, 18 minutes before
Special Weather Statement
National Weather Service Brownsville TX
733 PM CDT Mon May 27 2024
TXZ248-252-280115-
Zapata TX-Starr TX-
733 PM CDT Mon May 27 2024
...STRONG THUNDERSTORMS WILL IMPACT SOUTHERN STARR AND SOUTHEASTERN
ZAPATA COUNTIES THROUGH 815 PM CDT...
At 731 PM CDT, Doppler radar was tracking a cluster of strong
thunderstorms along a line extending from 35 miles southwest of
Barrera Elementary School to 22 miles south of Fronton to 33 miles
southwest of La Grulla. Movement was north at 35 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Rio Grande City, Roma, Sullivan City, Escobares, El Sauz,
Garciasville, La Rosita, La Grulla, New Falcon, and La Victoria.
This includes US Highway 83 between mile markers 786 and 836.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Brownsville.
If on or near Falcon Lake, get out of the water and move indoors or
inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.
&&
LAT...LON 2672 9921 2668 9901 2638 9853 2626 9859
2624 9867 2627 9872 2629 9871 2630 9875
2631 9874 2633 9875 2633 9879 2637 9880
2635 9890 2639 9893 2637 9895 2640 9896
2640 9908 2643 9911 2650 9910 2654 9917
TIME...MOT...LOC 0031Z 199DEG 29KT 2602 9940 2608 9912 2587 9895
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
HALLMANThe office that day
Everything else NWS Brownsville, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 27, 7:33 PM CDT | Special Weather Statement | BRO | Starr | 42 min |
| May 27, 8:09 PM CDT | Special Weather Statement | BRO | Starr | 36 min |
| May 27, 8:28 PM CDT | Special Weather Statement | BRO | Starr | 17 min |
| May 27, 8:44 PM CDT | Special Weather Statement | BRO | Hidalgo, Jim Hogg, Starr, Zapata | 31 min |
| May 27, 9:14 PM CDT | Special Weather Statement | BRO | Hidalgo, Starr | 46 min |
| May 27, 9:15 PM CDT | Special Weather Statement | BRO | Jim Hogg, Zapata | 45 min |
| May 27, 9:59 PM CDT | Special Weather Statement | BRO | Hidalgo | 31 min |
| May 27, 10:00 PM CDT | Special Weather Statement | BRO | Brooks | 30 min |
| May 27, 10:02 PM CDT | Special Weather Statement | BRO | Brooks, Jim Hogg | 28 min |
| May 27, 11:13 PM CDT | Special Weather Statement | BRO | Kenedy | 62 min |
| May 27, 11:23 PM CDT | Special Marine Warning | BRO | 49 min | |
| May 28, 2:25 AM CDT | Heat Advisory | BRO | Brooks, Cameron, Hidalgo, Jim Hogg, Kenedy, Starr and 2 more | 18 hr |
Nearby
Severe Thunderstorm Warnings in Texas, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.